Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS North Platte, NE

April 6, 2006Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2006, 3:01 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2006, 3:01 PM MDT (21:01 UTC)
Expired
Apr 6, 2006, 3:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 26 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 3:10 PM MDTHAIL 16 S Seneca, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-236 m²/s²
0-3 km storm-relative helicity
-299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062101
SVRLBF
NEC091-171-062145-
/O.NEW.KLBF.SV.W.0001.060406T2101Z-060406T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
401 PM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 445 PM CDT(345 PM MDT)

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  HIGHWAY 2 MILE MARKER 200...OR ABOUT 14 MILES WEST OF THEDFORD...
  AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 2 MILE MARKER 200 BY 415 PM CDT
  HIGHWAY 2 MILE MARKER 195 AND SENECA BY 430 PM CDT
  HIGHWAY 2 MILE MARKER 190 BY 340 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4175 10099 4175 10065 4207 10071 4207 10102

$$

13
2 follow-up statements
000 
WWUS53 KLBF 062122
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT THU APR 6 2006

NEC091-171-062145-
/O.CON.KLBF.SV.W.0001.000000T0000Z-060406T2145Z/
THOMAS NE-HOOKER NE-
422 PM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM
CDT(345 PM MDT) FOR EASTERN HOOKER AND WESTERN THOMAS COUNTIES...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 2 MILE MARKER 197...OR
ABOUT 12 MILES EAST OF MULLEN...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES EAST OF HIGHWAY 2 MILE MARKER 188 AND 8 MILES EAST OF
  HIGHWAY 2 MILE MARKER 187 BY 330 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4175 10099 4175 10065 4207 10071 4207 10102

$$

13
000 
WWUS53 KLBF 062148
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT THU APR 6 2006

NEC091-171-062158-
/O.EXP.KLBF.SV.W.0001.000000T0000Z-060406T2145Z/
THOMAS NE-HOOKER NE-
448 PM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOOKER AND WESTERN
THOMAS COUNTIES EXPIRED AT 445 PM CDT(345 PM MDT)...

HAIL UP TO THE SIZE OF QUARTERS WAS REPORTED IN NORTHEAST HOOKER 
COUNTY...IF SEVERE WEATHER WAS OBSERVED IN HOOKER COUNTY...PLEASE 
CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM PASS THE 
REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4175 10099 4175 10065 4207 10071 4207 10102

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:30 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 6, 1:30 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU APR 6 2006

THE FORECAST FOR THIS CYCLE FOCUSES ON SEVERAL PARAMETERS TONIGHT
THROUGH FRIDAY. DISPOSITION OF THE HIGH WIND WATCH AND WARNING IS A
PRIORITY ALONG WITH THE COVERAGE...TYPE AND CHARACTER OF
PRECIPITATION.

.NEAR TERM...
    STRONG COLD ADVECTION IN THE LOWER 100MB OF THE TROPOSPHERE WILL
ALLOW FOR THE 45-55KT WIND AT 800MB TO MIX DOWN TO THE SURFACE...
ESPECIALLY IN THE WESTERN HALF OF THE STATE. KNOCKING OFF SOME FOR
FRICTION...WE ARE STILL CONSIDERING HIGH END ADVISORY CRITERIA IN
THE CENTRAL AND NORTH CENTRAL ZONES TO LOW END WARNING CRITERIA IN
THE WEST AND SOUTHWEST.
    TURNING ATTENTION TO PRECIPITATION...THE STORM SYSTEM CROSSING
NEBRASKA IS LIKELY TO PRODUCE THUNDERSTORMS INITIALLY WITH ELEVATED
CONVECTION IN THE WRAPAROUND OVER NORTHERN AND WESTERN NEBRASKA
UNTIL ABOUT 06Z WHEN IT STRATIFIES. BECAUSE 850-700MB THICKNESS IS
AT OR BELOW 1545M AT 12Z...SNOW WILL PROBABLY MIX WITH THE RAIN IN
THE WEST UNTIL EARLY FRIDAY AFTERNOON. THEN...THE PRECIPITATION IS
EXPECTED TO TAPER OFF FROM THE NORTH.
    A QUIET PERIOD IS THEN EXPECTED SATURDAY AND SUNDAY WITH WARMER
TEMPERATURES AS AN UPPER RIDGE MOVES OVER THE PLAINS.
&&

.EXTENDED...
    RETURN FLOW BEGINNING SUNDAY WILL BRING GULF MOISTURE UP INTO
CENTRAL AND WESTERN NEBRASKA AHEAD OF ANOTHER FRONT/STORM SYSTEM.
THE FRONT IS EXPECTED TO CROSS NEBRASKA MONDAY NIGHT AND TUESDAY.
CONVERGENCE WITH THE SYSTEM AND ELEVATED FRONTOGENESIS WILL GENERATE
ENOUGH LIFT FOR PRECIPITATION TO DEVELOP. THE 800MB BASED LIFTED
INDICES INDICATE INSTABILITY...SO THE CHARACTER OF THE PRECIPITATION
WILL BE CONVECTIVE. THUS WE ARE PUTTING IN A CHANCE FOR
THUNDERSTORMS MONDAY NIGHT AND TUESDAY ENDING TUESDAY NIGHT. THEN IT
APPEARS THAT THE NEXT CHANCE IS LATE THURSDAY OR FRIDAY WITH ANOTHER
SYSTEM. FOR THE TIME BEING...WE WILL GO WITH A TOKEN MENTION OF A
SLIGHT CHANCE IN NORTH CENTRAL NEBRASKA THURSDAY AFTERNOON AND
EVENING.
&&

.SYNOPSIS...
    AT 19Z...6.7U IMAGERY SHOWED A MATURE CYCLONE OVER THE
YELLOWSTONE PARK REGION. THE COMPOSITE RADAR IMAGE SHOWED
THUNDERSTORMS ACROSS THE MIDDLE OF SOUTH DAKOTA AND IN CENTRAL
KANSAS. CONVECTIVE DEVELOPMENT WAS ALSO INDICATED IN SOUTHWEST
NEBRASKA IN THE AREA OF ELEVATED FRONTOGENESIS INDICATED BY 6.7U
IMAGERY. ANALYSIS OF THE 19Z MSL DATA SHOWED A 988MB LOW PRESSURE
CENTER IN NORTHWEST KANSAS NEAR HILL CITY AND ANOTHER 989MB CENTER
IN CENTRAL NEBRASKA SOUTHEAST OF KEARNEY. A COLD FRONT WAS STRETCHED
FROM THE KANSAS LOW INTO THE OKLAHOMA PANHANDLE WEST OF GAGE. THE
DRY LINE RUNNING FROM EAST OF HAYES AND GREAT BEND KANSAS TO JUST
WEST OF WICHITA.
&&

LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING 07/06Z-08/00Z...NEZ004-094-022>024-035/036-056>059
                                  -069>071
WIND ADVISORY 07/06Z-08/00Z...NEZ005>010-025>029-037-038
&&

SPRINGER
Hazardous weather outlook, Apr 6, 2:37 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT THU APR 6 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-071200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT THU APR 6 2006 /237 PM MDT THU APR 6 2006/

...HIGH WIND WARNING THROUGH FRIDAY WEST OF A NORTH PLATTE TO
VALENTINE LINE AND WIND AVISORY EAST THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A LARGE PART OF
THE OUTLOOK AREA THROUGH MIDNIGHT. SOME OF THESE STORM MAY CONTAIN
LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY EAST OF HIGHWAY
83. THE THUNDERSTORM THREAT WILL DECREASE AFTER MIDNIGHT HOWEVER
NORTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 40 MPH. GUSTS OVER
50 MPH WILL ALSO BE POSSIBLE WEST OF A VALENTINE TO NORTH PLATTE
LINE. THE RAINFALL MAY MIX WITH OR CHANCE TO SNOW OVER WESTERN
PORTIONS OF THE AREA...MAINLY WEST OF HIGHWAY 61 AND WHEN COMBINED
WITH THE STRONG WINDS...PRODUCE AREAS OF LIMITED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTH TO NORTHEAST WINDS WILL REMAIN IN THE 25 TO 40 MPH RANGE
THROUGH MUCH OF THE DAY ON FRIDAY...AND CONTAIN GUSTS UP TO 50 MPH
EAST OF A VALENTINE TO NORTH PLATTE LINE. SNOW MAY COMBINE WITH
THE WIND TO LIMIT VISIBILITIES THROUGH THE MORNING HOURS...HOWEVER
THE WET WEATHER IS EXPECTED TO LIMIT BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS AREAS ALONG
AND EAST OF HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:48 AM MDTHigh Wind WarningLBFArthur, Chase, Cherry, Deuel, Frontier, Garden and 8 more35 hr
Apr 6, 1:52 PM MDTWind AdvisoryLBFBlaine, Boyd, Brown, Chase, Cherry, Custer and 13 more28 hr
Apr 6, 3:30 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Apr 6, 3:46 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry59 min
Apr 6, 3:53 PM MDTSevere Thunderstorm WarningLBFLogan, Thomas37 min
Apr 6, 4:09 PM MDTSevere Thunderstorm WarningLBFWheeler20 min
Apr 6, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry32 min
Apr 6, 4:24 PM MDTSevere Thunderstorm WarningLBFCuster51 min
Apr 6, 4:36 PM MDTSevere Thunderstorm WarningLBFRock32 min
Apr 6, 4:44 PM MDTSevere Thunderstorm WarningLBFBlaine46 min
Apr 6, 4:59 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Apr 6, 5:18 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Apr 6, 5:19 PM MDTSevere Thunderstorm WarningLBFKeya Paha, Rock56 min
Apr 6, 5:29 PM MDTSevere Thunderstorm WarningLBFBlaine26 min
Apr 6, 5:41 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.